Pennsylvania, 2004

Heavy Snow in Pennsylvania, January 26, 2004

January 26, 2004 · NWS PBZ · 4 events in 4 counties and zones

Snow began the afternoon of the 25th and ended by noon on 26th. Total accumulations were 6 inches in Allegheny and Armstrong counties; 7 in Jefferson; and 8 in Westmoreland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow began the afternoon of the 25th and ended by noon on 26th. Total accumulations were 6 inches in Allegheny and Armstrong counties; 7 in Jefferson; and 8 in Westmoreland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 25, 7:33 PM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Jan 25, 7:33 PM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
733 PM EST SUN JAN 25 2004

SENDING OUT AN UPDATE AS HAD TO UPGRADE ADVISORY TO WARNING FOR
PORTIONS OF MY SOUTHERN OHIO COUNTIES. MADE SOME CALLS IN THESE
AREAS AND SNOWFALL RATES AND ACCUMULATIONS ARE HIGHER THAN FORECAST.
FOR NOW REST LOOKS OK.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING THROUGH MONDAY MORNING FOR ZONE MDZ001.

OH...WINTER STORM WARNING UNTIL 10AM MONDAY FOR ZONES
OHZ057>O59-O68-O69. WEATHER ADVISORY UNTIL 10AM MONDAY FOR ZONES
OHZ039>041...OHZ048>050.

PA...WINTER STORM WARNING THROUGH MONDAY MORNING FOR ZONES
PAZ030...PAZ032.

WINTER WEATHER ADVISORY THROUGH MONDAY MORNING FOR ZONES
PAZ007>009-013>016-020>023-029-031.

WV...WINTER STORM WARNING THROUGH MONDAY MORNING FOR ZONES
WVZ023...WVZ041.

WINTER WEATHER ADVISORY THROUGH MONDAY MORNING FOR ZONES
WVZ001>004-012-020-021.

&&
Hazardous weather outlook, Jan 25, 6:20 AM EST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 AM EST SUN JAN 25 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-251304-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
620 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SNOW WILL SPREAD INTO THE REGION LATE THIS AFTERNOON AND EARLY THIS
EVENING. ACCUMULATION BETWEEN 4 AND 8 INCHES IS POSSIBLE IN THE
MOUNTAINS BY LATE TONIGHT WITH GENERALLY 2 TO 4 INCHES WEST OF THE
MOUNTAINS. THE SNOW WILL CHANGE TO SLEET AND FREEZING RAIN BY MONDAY
MORNING. SOME ICE ACCUMULATION IS LIKELY. WINTER STORM WARNINGS AND
WINTER WEATHER ADVISORIES HAVE BEEN POSTED.

.DAYS TWO THROUGH SEVEN...
A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL CONTINUE INTO
MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY. SPOTTERS PLEASE REPORT SNOWFALL OF
TWO INCHES OR MORE AND ANY ICE ACCUMULATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Westmoreland

When
January 26, 2:00 AM EST to 12:00 PM EST
Where
Westmoreland forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Jefferson

When
January 26, 2:00 AM EST to 12:00 PM EST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Heavy Snow, Allegheny

When
January 26, 3:00 AM EST to 12:00 PM EST
Where
Allegheny forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Heavy Snow, Armstrong

When
January 26, 3:00 AM EST to 12:00 PM EST
Where
Armstrong forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380704, 5380705, 5380702, 5380703.